Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 3, 2022, 1:21 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2022, 1:21 PM MDT (19:21 UTC)
- Expired
- Jul 3, 2022, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 83 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2375 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
468
WGUS55 KBOU 031921
FFWBOU
COC069-032230-
/O.NEW.KBOU.FF.W.0004.220703T1921Z-220703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
121 PM MDT Sun Jul 3 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Larimer County in north central Colorado...
* Until 430 PM MDT.
* At 121 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Larimer County and eastern portions
of the Cameron Peak burn area.
This includes the following additional locations...
Upper Buckhorn along County Road 44H, Moondance Way, Stringtown
Gulch, Lower Buckhorn on County Road 27 above Masonville and Crystal
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4060 10545 4061 10529 4050 10530 4049 10538
4049 10545 4056 10545
FLASH FLOOD...RADAR INDICATED
$$
RPK3 follow-up statements
695
WGUS75 KBOU 031952
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
152 PM MDT Sun Jul 3 2022
COC069-032230-
/O.CON.KBOU.FF.W.0004.000000T0000Z-220703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
152 PM MDT Sun Jul 3 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR CENTRAL LARIMER COUNTY...
At 152 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Central Larimer County and eastern portions
of the Cameron Peak burn area.
This includes the following additional locations...
Upper Buckhorn along County Road 44H, Moondance Way, Stringtown
Gulch, Lower Buckhorn on County Road 27 above Masonville and Crystal
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4060 10545 4061 10529 4050 10530 4049 10538
4049 10545 4056 10545
FLASH FLOOD...RADAR INDICATED
$$
RPK077
WGUS75 KBOU 032108
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
308 PM MDT Sun Jul 3 2022
COC069-032230-
/O.CON.KBOU.FF.W.0004.000000T0000Z-220703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
308 PM MDT Sun Jul 3 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR CENTRAL LARIMER COUNTY...
At 308 PM MDT, Doppler radar indicated between 0.5 and 1 inch of
rain has fallen over the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Central Larimer County and eastern portions
of the Cameron Peak burn area.
This includes the following additional locations...
Upper Buckhorn along County Road 44H, Moondance Way, Stringtown
Gulch, Lower Buckhorn on County Road 27 above Masonville and Crystal
Mountain.
This includes the following streams and drainages...
Big Thompson River, Sheep Creek, Redstone Creek, Black Creek,
Cedar Creek, Buckhorn Creek, Miller Fork and North Fork Fish Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4060 10545 4061 10529 4050 10530 4049 10538
4049 10545 4056 10545
FLASH FLOOD...RADAR INDICATED
$$
RPK264
WGUS75 KBOU 032227
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
427 PM MDT Sun Jul 3 2022
COC069-032237-
/O.EXP.KBOU.FF.W.0004.000000T0000Z-220703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
427 PM MDT Sun Jul 3 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR
CENTRAL LARIMER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4060 10545 4061 10529 4050 10530 4049 10538
4049 10545 4056 10545
$$
RPKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 11:26 AM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 3, 11:26 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1126 AM MDT Sun Jul 3 2022 .UPDATE... Issued at 1008 AM MDT Sun Jul 3 2022 There is some early cloudiness over the mountains again and a bit of mid to high level cloudiness over the plains. The forecast is performing well with only minor updates this morning. Expect another afternoon of generally weak convection, with scattered to widespread showers over the mountains and more isolated as it moves over the plains in the late afternoon and early evening. The main impact will be variable gusts with passing storms but there is still a limited threat of burn area flash flooding as a few stronger or slower showers pass by the scars. Convection will diminish through the evening, then partly cloudy to mostly clear skies overnight. && .SHORT TERM...(Today and tonight) Issued at 315 AM MDT Sun Jul 3 2022 Water vapor satellite shows a plume of better moisture streaming into southern Colorado this morning under broad south- southwesterly flow aloft. The overall pattern has not changed much in the past 24 hours - with a flat ridge to our south and east, and a large upper low drifting towards the Pacific Northwest. Thus, it's not too surprising that the forecast is not too different from Saturday's forecast. There will likely be a bit more mid-level cloud cover through the day in response to the moisture plume arriving later this morning. However, mid-level temperatures are a couple degrees Celsius warmer than yesterday, and we should see temperatures make it to near 90F across the urban corridor and into the mid 90s for most of the plains. Chances for precipitation also look a bit better this afternoon and evening compared to Saturday. Guidance suggests very weak QG lift along with support from the right entrance of a 60-70kt jet streak. PWATs are forecast to be 1-2 sigma above normal... 0.75"+ over the high country and 1"+ in the plains... and locally heavy rainfall is possible. Storm motions do look a bit faster than yesterday with mean cloud layer flow near 15kt this afternoon, but any training or slower moving storms could produce localized issues, especially over the burn areas. Like yesterday, there is also a marginal risk of severe weather across the far northeast corner where better instability will remain in place. HREF members vary on convective coverage and timing, but a general timing of 5-10PM or so seems reasonable if storms do develop. .LONG TERM...(Monday through Saturday) Issued at 300 AM MDT Sun Jul 3 2022 The pattern remains similar Monday, with just a slight westward expansion of the ridge leading to marginally warmer temperatures relative to Sunday. Expect another day of highs well into the 90's in the plains and much of the urban corridor. Modest moisture and instability will still be present, most notably over the high country, where we can expect another round of afternoon thunderstorms, some of which may drift eastward later in the day, particularly around the Palmer Divide. Little change for Tuesday under a near identical synoptic pattern. For the lower elevations east of the Front Range, both Monday and Tuesday look to be the days with the most limited precip chances with more marginal instability and a drier sub-cloud layer in place. Models indicate increasing PWAT values beginning Wednesday over the region, as flow aloft becomes more southerly/southwesterly. This will bring better chance for afternoon/evening showers and thunderstorms to the lower elevations (and a continuation of scattered convection in the high country). Ample cloud cover may allow for slight tapering of the temperatures Wednesday. By Thursday, there's some indication of a weak and transient upper level trough that would help support more widespread coverage of afternoon showers/storms, increased cloud cover, and a temporary blip in temperatures that could drop highs back below 90F for the urban corridor and plains. The rather oblong ridge is then slated to amplify westward and expand over the central Rockies beginning Friday and continuing into the weekend. Although some afternoon precip chances will remain (again highest over the high country), the overall trend will be toward drier and much warmer conditions. Ensemble guidance has trended somewhat less intense with this ridge over the past 24 hours, but expect well above normal temperatures nonetheless, especially by Sunday when high 90's seem like a fairly safe bet. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1008 AM MDT Sun Jul 3 2022 Expect VFR conditions through the TAF period. A weak cyclone is keeping winds westerly to northwesterly this morning, then winds should come around northeasterly in the afternoon. Convection will initiate over the high terrain by early afternoon and storms may be in the vicinity by around 20z. Storms will bring mostly just variable and gusty winds, but brief reductions in ceiling and visibility are possible. Convection will decrease through the evening then drainage winds likely again tonight. Expect a similar situation again tomorrow. && .HYDROLOGY... Issued at 300 AM MDT Sun Jul 3 2022 A limited threat of burn area flash flooding is expected today with increasing moisture across the high country. PWATs will likely reach the 0.75-0.90" range this afternoon with widely scattered showers and thunderstorms developing after noon. Modest instability and quicker storm motions (in the 15-20 mph range) will keep the overall threat in the limited category. There is also some uncertainty with regard to overall convective coverage this afternoon. Still, any slow moving or training storms over burn areas will pose a threat for burn area flash flooding. Afternoon showers and thunderstorms will likely continue on a daily basis over the high country Monday onward, although with some fluctuation in spatial coverage. Coverage looks most widespread Monday with highest moisture across the southern Front Range, with slightly drier conditions midweek. Overall burn scar flood threat will generally remain limited but non-zero each day as a result. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...EJD SHORT TERM...Hiris LONG TERM...Rodriguez AVIATION...EJD HYDROLOGY...Hiris/Rodriguez
Hazardous weather outlook, Jul 3, 10:53 AM MDT, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1053 AM MDT Sun Jul 3 2022 COZ030>051-041700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1053 AM MDT Sun Jul 3 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon across northeast Colorado, with the best chance for rain along the Front Range and into South Park and the Palmer Divide. A few strong storms are possible over far northeastern Colorado, with gusty winds and hail as the main threats. There is a limited threat of burn area flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered late day showers and thunderstorms are expected in the mountains and foothills Monday through next Saturday and over the plains on Wednesday and Thursday. The other days, the plains can expect a slight chance of late day storms. There will continue to be a limited threat of alpine burn scar flash flooding due to the rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:00 PM MDT | Areal Flood Advisory | BOU | Larimer | 90 min |
| Jul 3, 1:33 PM MDT | Areal Flood Advisory | BOU | Larimer | 78 min |
| Jul 3, 1:59 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 3, 3:51 PM MDT | Special Weather Statement | BOU | Boulder | 24 min |
| Jul 3, 4:03 PM MDT | Flash Flood Warning | BOU | Boulder | 82 min |
| Jul 3, 4:07 PM MDT | Special Weather Statement | BOU | Elbert | 23 min |
| Jul 3, 4:30 PM MDT | Areal Flood Advisory | BOU | Elbert | 2 hr |
| Jul 3, 5:24 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 36 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.